Hail, Daviess
- When
- May 29, 9:30 AM CST
- Where
- Daviess County, 5 mi S of Stanley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.748, -87.250
Dime to nickel-size hail was reported in western Daviess County.
A thunderstorm complex tracked east across northwest Kentucky during the morning. The strongest storms produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm complex tracked east across northwest Kentucky during the morning. The strongest storms produced some hail. A deep southwest wind flow through the depth of the atmosphere brought abundant moisture for storms. Precipitable water values were just over 1.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 638 AM CDT Wed May 29 2019 .UPDATE... Issued at 637 AM CDT Wed May 29 2019 Updated for 12Z aviation forecast discussion. && .SHORT TERM...(Today through Friday night) Issued at 305 AM CDT Wed May 29 2019 Active weather scenario expected today into Thursday as closed low over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily translates and moves and slowly fills over Iowa through 18z (1pm) Thursday. After that time, the low is expected to slowly phase in with a shortwave rotating around a large closed low circulation stretching from Hudson Bay to the northeastern Great Lakes region later on Thursday. The aforementioned low over Iowa and the ridging over the southeast U.S./Gulf States will sharpen the baroclinic zone across the entire WFO PAH forecast area today through at least Thursday afternoon. The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are loosely depicting the evolution of convection into the WFO PAH forecast area early this morning. The convective segment along and north of I-64z between 07-08z (2-3am CDT) is along an impressed surface wave and frontal boundary enhanced by convective outflows earlier on Tuesday in the middle Mississippi Valley. The CAM guidance mentioned above is a little behind temporally (1-2 hours) and spatially (50 miles plus southward), owing to strong convective outflows interacting with a 35-40 knot southwesterly jet above 4kft msl (per KLSX VAD wind profile), maintaining upshear convection. The outflows will continue slowly work southward through the morning and generate new convection along and north of boundary, as well as set up temperature/discontinuities further to the south, bisecting southeast Missouri, extreme southern Illinois/northern Purchase and Pennyrile regions of west Kentucky and southwest Indiana. Thunderstorm activity will likely ignite and grow in coverage and intensity by late morning and through the afternoon in this area, supported by channeled vorticity, frontal zone lift. By late afternoon and early evening, the NAM- WRF ARW suggests to primary northwest to southeast oriented shortwaves. With this enhanced flow between 3 pm and 10 pm, could see the potential for quick moving line segments/bows. Where these thunderstorm clusters intersect the mean/effective frontal boundary, tornado potential may be enhanced. The coverage of showers and thunderstorms today and the boundaries they generate will determine the effective location of the boundary tonight into Thursday. There will be ample surface based instability, given the high theta-e air already in place (70 dewpoints with upper 70 to near 80 temps at 3 am this am over the southern WFO PAH forecast area), so hail and damaging wind potential will be realized, especially over southeast Missouri and into southern Illinois in the vicinity of the expected boundary this morning. Differential water vapor from the GOES-E satellite shows a southwest to northeast plume of deeper layer moisture and larger scale lift into the area at this time. This should begin to activate more shower and thunderstorm activity between roughly 4am to 8am this morning in our western most southeast Missouri/southwest Indiana counties, as it interacts with the convective outflow and convergence boundaries in Missouri and south central Illinois. As the upper low over Iowa gradually phases into the closed low in eastern Canada Thursday afternoon, most of the lift and moisture will be shifted eastward into the Pennyrile and southwest Indiana area Thursday afternoon and evening. Depending on the speed of shortwave into the southern and eastern portion of the WFO PAH forecast area late Thursday morning, there may be renewed strong to severe convection in the Pennyrile/southwest Indiana area. With the entrainment of drier air aloft, damaging winds may be a greater threat versus hail. Drier northwest flow will then move in Thursday night through Friday night, bringing temperatures closer to normal for this time of year behind the front. .LONG TERM...(Saturday through Tuesday) Issued at 305 AM CDT Wed May 29 2019 Weak ridging will be in place for the start of the weekend. However, a weak front to our north will slowly sag southward through the day. Even though there may be small chances for convection by afternoon, better chances for showers and storms developing will likely arrive during the evening and possibly lingering into the overnight hours, depending on the timing of this front. Due to the position of the upper level wave in conjunction with this surface front, higher chances or coverage of convection will be east of the Mississippi River...at least for now. Depending on the speed of the upper trough, we could see some lingering rain chances in the far eastern reaches of the CWA Sunday morning, but by and large, we should be seeing improved conditions as high pressure builds into the area. The rest of Sunday should be a quiet day with near normal temperatures and sunshine. As we head into the new week, a large upper ridge in the central part of the country will shift eastward toward the region. Surface high pressure will keep things dry on Monday, but as it moves east Monday night, we will see our temperatures increase a bit for Tuesday. More importantly, we will probably see additional chances for more showers and storms, as complexes of thunderstorms ride the top of this ridge and into our area. PoPs will remain fairly low for now as confidence of the timing of said complexes remain a challenge this far out in time. && .AVIATION... Issued at 637 AM CDT Wed May 29 2019 Two areas of convection that bear watching this morning. One along the I-64 corridor that is currently impacting KMVN will exit within the next 1-2 hours, but will bring MVFR cigs and IFR vsbys. Meanwhile, other convection is moving into southeast MO which will likely move northeast and impact KCGI/KPAH this morning and possibly KEVV/KOWB later this morning and could cause at least MVFR cigs/vsbys at times. Much of the afternoon should be dry as cumulus develops in the recovering atmosphere ahead of a second round of showers and storms this evening. South to southwest winds will increase to around 10 knots with some gusts of 15 to 20 knots possible. Showers and thunderstorms will continue to be possible for the remainder of the overnight period through 12Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 320 AM CDT Wed May 29 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 AM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected today and tonight. Large Hail and Damaging Winds are the primary hazards, but a few tornadoes may be possible in the vicinity of frontal boundaries. Locally heavy rain and frequently lightning will also occur with these thunderstorms and may cause localized flooding. The potential for clusters of thunderstorms with damaging wind gusts may increase during the afternoon and early evening hours. The Storm Prediction Center in Normal Oklahoma has placed most of southeast Missouri and southern Illinois in an Enhanced Risk of Severe Thunderstorms today and tonight. A Marginal to Slight Risk of Severe Thunderstorms covers west Kentucky and part of the Missouri bootheel, while all of southwest Indiana is a Slight Risk of Severe Thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered strong thunderstorms may be possible through midday on Thursday over the Pennyrile region of west Kentucky and southwest Indiana. Damaging wind gusts would be the primary hazard. Thunderstorms are forecast Saturday and again on Tuesday. It is too early to determine whether these storms may reach severe limits. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed later today and tonight. Smith
Special Weather Statement National Weather Service Paducah KY 919 AM CDT Wed May 29 2019 INZ085>087-KYZ018-291500- Posey IN-Warrick IN-Vanderburgh IN-Henderson KY- 919 AM CDT Wed May 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...CENTRAL VANDERBURGH...EAST CENTRAL POSEY AND NORTHERN HENDERSON COUNTIES UNTIL 1000 AM CDT... At 919 AM CDT, Doppler radar was tracking a strong thunderstorm near Kasson, or 9 miles west of Evansville, moving east at 50 mph. Half inch hail, torrential rainfall, and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Evansville, Newburgh, Chandler, Melody Hill and Kasson. LAT...LON 3786 8779 3804 8782 3806 8730 3787 8731 TIME...MOT...LOC 1419Z 262DEG 44KT 3797 8772 JGG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 7 W EVANSVILLE 37.96N 87.68W
05/29/2019 E0.25 INCH VANDERBURGH IN PUBLIC
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD 4 SSW ALBION 38.31N 88.08W
05/29/2019 EDWARDS IL TRAINED SPOTTER
TRAINED SPOTTER REPORTS WATER OVER COUNTY
ROAD 400 EAST NEAR INTERSECTION OF COUNTY
ROAD 400 NORTH. PARTS OF THE ROAD HAVE
WASHED AWAY.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
949 AM CDT Wed May 29 2019
INZ087-088-KYZ014>016-018>020-291530-
Warrick IN-Spencer IN-Henderson KY-Webster KY-Union KY-McLean KY-
Hopkins KY-Daviess KY-
949 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARRICK...SOUTHERN
SPENCER...EASTERN HENDERSON...DAVIESS...NORTHWESTERN MCLEAN...
NORTHEASTERN HOPKINS...SOUTHEASTERN UNION AND WEBSTER COUNTIES UNTIL
1030 AM CDT...
At 949 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Sturgis. Movement was
east at 40 mph.
Torrential rainfall, half inch hail and winds in excess of 40 mph
will be possible with these storms.
Locations impacted include...
Evansville, Owensboro, Rockport, Calhoun, Sebree, Dixon, Grandview,
Robards, St. Joseph, Stanley, Eureka, Beech Grove, Troy, Slaughters,
Wheatcroft, Moseleyville, Hebbardsville and Waitman.
LAT...LON 3799 8686 3794 8692 3793 8698 3792 8697
3790 8699 3791 8694 3790 8691 3788 8689
3787 8691 3784 8691 3783 8689 3784 8685
3748 8731 3749 8795 3790 8747 3801 8677
3800 8677
TIME...MOT...LOC 1449Z 263DEG 35KT 3786 8748 3752 8791
JGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
959 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM FLASH FLOOD 3 SW ELBERFELD 38.12N 87.48W
05/29/2019 VANDERBURGH IN EMERGENCY MNGR
BASELINE ROAD FLOODED WEST OF PETERSBURG
ROAD.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
1026 AM CDT Wed May 29 2019
INZ088-KYZ018-019-291615-
Spencer IN-Henderson KY-Daviess KY-
1026 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SPENCER...EAST
CENTRAL HENDERSON AND DAVIESS COUNTIES UNTIL 1115 AM CDT...
At 1025 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Joseph, or near Owensboro, moving east at 30 mph.
Torrential rainfall, half inch hail and winds in excess of 40 mph
will be possible with this storm.
Locations impacted include...
Owensboro, Whitesville, Masonville, Stanley, Knottsville, St. Joseph
and Moseleyville.
LAT...LON 3762 8692 3763 8694 3762 8696 3764 8731
3765 8733 3782 8733 3786 8691 3784 8691
3783 8690 3784 8686 3779 8682 3774 8682
3771 8686 3767 8682
TIME...MOT...LOC 1525Z 269DEG 25KT 3774 8724
JGGThe Evansville,IN radar (KVWX), 71 km away, was scanning. The volume nearest the first event began at 15:30 UTC.
1 hail. Local standard time, as filed.
Dime to nickel-size hail was reported in western Daviess County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816283.